Corticosteroid-Induced Adverse Psychiatric Effects
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
Reports of corticosteroid-induced adverse psychiatric effects began to appear in the literature soon after the introduction of these medications in the 1950s. Unfortunately, early studies relied on informal classification and measurement procedures and tended to utilise nonspecific descriptive terminology (such as ‘steroid psychosis’). A growing number of contemporary investigations have begun to address these problems. However, the literature remains surprisingly undeveloped from a pharmacoepidemiological perspective, consisting largely of case reports and case series.
The objective of this review is to summarise published data concerning corticosteroid-induced adverse psychiatric effects. A clinical perspective will be adopted since opportunities to minimise the impact of corticosteroid-induced adverse effects tend to present themselves most readily within the sphere of clinical management.
Some of the psychiatric adverse effects of corticosteroids are mild, and not necessarily clinically significant. However, several serious psychiatric syndromes can be caused by corticosteroids: substance-induced mood disorders (with depressive, manic and mixed features), substance-induced psychotic disorders and delirium. While certain clinical groups may be at greater risk of corticosteroid-induced adverse psychiatric effects, corticosteroid-induced psychiatric toxicity is remarkably unpredictable.
The literature regarding prevention and treatment of corticosteroid-induced adverse psychiatric effects is poorly developed. As a result, the emphasis of this review is on clinical and epidemiological evidence linking specific adverse effects to corticosteroid medications. However, clinical reports do provide some practical guidance for prevention and treatment, and these are summarised as well. A variety of pharmacological strategies for treatment and prevention have been proposed. Education and support also appear to be important, and perhaps neglected, aspects of management.
- Corticosteroid-Induced Adverse Psychiatric Effects
Volume 22, Issue 2 , pp 111-122
- Cover Date
- Print ISSN
- Online ISSN
- Springer International Publishing
- Additional Links
- Industry Sectors
- Author Affiliations
- 1. Department of Community Health Sciences and Department of Psychiatry, Faculty of Medicine, The University of Calgary, 3330 Hospital Drive NW, Calgary, Alberta, Canada, T2N 4N1
- 2. Bureau of Drug Surveillance, Therapeutic Products Program, Health Canada, Ottawa, Ontario, Canada